NASHVILLE, Tenn. (WKRN) – Vanderbilt University Medical Center’s emergency department has seen an increase in patients overdosing on opioids.
“More and more patients are coming to emergency rooms with narcotic overdoses, but unfortunately more and more patients are also dying in the field, dying at home, dying in public places,” said Dr. Corey Slovis, Chairman of Vanderbilt’s Emergency Medicine Department.
For patients who are overdosing, the drug Naloxone, commonly known by the brand name Narcan, is the life-saving antidote for any type of opioid overdose.
In Tennessee, opioid overdoses are often from prescription pain pills like hydrocodone, heroin or fentanyl.
Once administered, Naloxone works very quickly.
“It’s a very dramatic effect. Patients go from not breathing, from being cyanotic, from being blue, to being awake, alert, agitated,” explained Dr. Slovis.
Dr. Slovis told News 2 Vanderbilt University Medical Center uses Naloxone in the emergency room, but it is most often administered by paramedics out in the field.
“Our EMS service has at times run out of Narcan on the ambulance units, because we had so many overdoses in such a short period,” he said.
Nashville ambulances are now stocking more of the life-saving drug as the number of patients has risen.
“Most [patients] are treated prior to coming here, and then refuse care or transport to the emergency department,” explained Dr. Slovis.
He has also noticed a shift in the types of opioids that addicts are using.
“There’s really been a dramatic change in Nashville over just the past two years. We’ve gone from essentially no heroin in the city to lots of heroin, and heroin which is, at times, cut rather than with talc or something that has no effect, being cut with fentanyl, a highly potent narcotic.”
More potent opioids like fentanyl are more dangerous since it is that much easier to overdose. Dr. Slovis has a stark warning for friends and family members of addicts.
“If you know someone is using narcotics, you ought to have Narcan available so that they don’t die, so that they don’t overdose and you’re left helpless, waiting for the ambulance to arrive,” he said.
Learn more about Narcan: The New Norm